1. About ibuprofen for adults
Ibuprofen is an everyday painkiller for a range of aches and pains, including back pain, period pain, toothache. It also treats inflammation such as strains and sprains, and pain from arthritis.
It’s available as tablets and capsules, and as a syrup that you swallow. It also comes as a gel, mousse and spray that you rub into your skin. Ibuprofen is combined with other painkillers in some products. It’s an ingredient in some cold and flu remedies, such as Nurofen Cold and Flu.
You can buy most types of ibuprofen from pharmacies and supermarkets. Some types are only available on prescription. For under-17s, read our information on ibuprofen for children
The Commission on Human Medicines has now confirmed that there is no clear evidence that using ibuprofen to treat symptoms such as a high temperature can make coronavirus (COVID-19) worse.
You can take paracetamol or ibuprofen to treat the symptoms of coronavirus. We recommend that you try paracetamol first, it has fewer side effects than ibuprofen and is the safer choice for most people. Always follow the instructions that come with your medicine.
2. Key facts
- Ibuprofen takes 20 to 30 minutes to work if you take it by mouth. It takes 1 to 2 days to work if you put it on your skin.
- Ibuprofen works by reducing hormones that cause pain and swelling in the body.
- For strains and sprains, some doctors and pharmacists recommend waiting 48 hours before taking ibuprofen as it may slow down healing. If you’re unsure speak to a pharmacist.
- Ibuprofen is typically used for period pain or toothache. Some people find ibuprofen better than paracetamol for back pain.
- Always take ibuprofen tablets and capsules with food or a drink of milk to reduce the chance of an upset stomach. Do not take it on an empty stomach.
- If you’re taking tablets, take the lowest dose for the shortest time. Do not use it for more than 10 days unless you’ve spoken to your doctor. Do not use the gel, mousse or spray for more than 2 weeks without talking to your doctor.
- Ibuprofen is called by different brand names, including Nurofen, Brufen and Calprofen (syrup). Ibuprofen gel can be called Fenbid, Ibugel and Ibuleve.
3. Who can and cannot take ibuprofen
Some brands of ibuprofen tablets, capsules and syrup contain aspartame, colourings (E numbers), gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose, so they may be unsuitable for some people.
Do not take ibuprofen by mouth or apply it to your skin if you:
- have had an allergic reaction to ibuprofen or any other medicines in the past
- have had allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other non-steroidal anti-inflammatory medicines (NSAIDs) such as naproxen
- are trying to get pregnant or are already pregnant
- have high blood pressure that’s not under control
To make sure ibuprofen (by mouth or on your skin) is safe for you, tell your doctor or pharmacist if you have:
- had bleeding in your stomach, a stomach ulcer, or a hole (perforation) in your stomach
- a health problem that means you have an increased chance of bleeding
- liver problems, such as liver fibrosis, cirrhosis or liver failure
- heart disease or severe heart failure
- kidney failure
- Crohn’s disease or ulcerative colitis
- chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions
If you’re over 65 ibuprofen can make you more likely to get stomach ulcers. Your doctor will prescribe you a medicine to protect your stomach if you’re taking ibuprofen for a long term condition.
4. How to take tablets, capsules and syrup
The usual dose for adults is one or two 200mg tablets 3 times a day. In some cases, your doctor may prescribe a higher dose of up to 600mg to take 4 times a day if needed. This should only happen under supervision of a doctor. If you take ibuprofen 3 times a day, leave at least 6 hours between doses. If you take it 4 times a day, leave at least 4 hours between doses.
If you have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules. It’s usual to take these once a day in the evening or twice a day. Leave a gap of 10 to 12 hours between doses if you’re taking ibuprofen twice a day.
For people who find it difficult to swallow tablets or capsules, ibuprofen is available as a tablet that melts in your mouth, granules that you mix with a glass of water to make a drink, and as a syrup.
Swallow ibuprofen tablets or capsules whole with a glass of water or juice. You should take ibuprofen tablets and capsules after a meal or snack or with a drink of milk. It will be less likely to upset your stomach. Do not chew, break, crush or suck them as this could irritate your mouth or throat.
What if I forget to take it?
If you are prescribed ibuprofen as a regular medicine and forget to take a dose, take the missed dose as soon as you remember. If it’s almost time for your next dose, skip the missed dose and take your next dose as normal. Never take a double dose to make up for a forgotten one.
If you often forget doses, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
Taking too much ibuprofen by mouth can be dangerous. It can cause side effects such as:
- feeling and being sick (nausea and vomiting)
- stomach pain
- feeling tired or sleepy
- black poo and blood in your vomit – a sign of bleeding in your stomach
- ringing in your ears (tinnitus)
- difficulty breathing or changes in your heart rate (slower or faster)
Urgent advice: Call your doctor straight away if you’ve taken more than the maximum dose of ibuprofen
If you go to A&E, do not drive yourself – get someone else to drive you or call for an ambulance. Take the ibuprofen packet, or the leaflet inside it, plus any remaining medicine with you.
5. How to use ibuprofen gel, mousse or spray
The amount of ibuprofen you put on your skin depends on the product you’re using – check the package leaflet carefully for how much to use.
Gently massage the ibuprofen into the painful area 3 or 4 times a day. Leave at least 4 hours between applications, and do not put it on more than 4 times in 24 hours.
Never use ibuprofen gel, mousse or spray on your eyes, mouth, lips, nose or genital area. Do not put it on sore or broken skin. Do not put plasters or dressings over skin you’ve applied ibuprofen to.
What if I forget to put it on?
Don’t worry if you occasionally forget to use it, just carry on using it when you remember.
What if I put on too much?
Putting too much ibuprofen on your skin is unlikely to cause problems.
What if I swallow the gel?
If you swallow ibuprofen gel or mousse by accident, you may get symptoms including:
- being sick (vomiting)
- feeling sleepy
If you get a headache, vomit or feel sleepy after accidentally swallowing ibuprofen gel, contact a doctor or 111 straight away.
6. Taking ibuprofen with other painkillers
It’s safe to take ibuprofen with paracetamol or codeine. But do not take ibuprofen with similar painkillers like aspirin or naproxen without talking to a pharmacist or doctor.
Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). If you take them together, ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache.
NSAIDs are also used in medicines you can buy from pharmacies – for example, cough and cold remedies. Before taking any other medicines, check the label to see if they contain aspirin, ibuprofen or other NSAIDs.
7. Side effects of tablets, capsules and syrup
Common side effects
The common side effects of ibuprofen taken by mouth happen in more than 1 in 100 people. Talk to your doctor or pharmacist if these side effects bother you or don’t go away:
- feeling dizzy
- feeling sick (nausea)
- being sick (vomiting)
Serious side effects
Call a doctor straight away if you have:
- black poo or blood in your vomit – these can be signs of bleeding in your stomach
- swollen ankles, blood in your pee or not peeing at all – these can be signs of a kidney problem
- severe chest or stomach pain – these can be signs of a hole in your stomach or gut
- difficulty breathing, or asthma symptoms that become worse
Serious allergic reaction
In rare cases, it’s possible to have a serious allergic reaction to ibuprofen.
Immediate action required: Call 999 or go to A&E if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you’re wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital. These are not all the side effects of ibuprofen tablets, capsules and syrup. For a full list see the leaflet inside your medicines packet.
You can report any suspected side effect to the UK safety scheme.
8. Side effects of gel, mousse and spray
You’re less likely to have side effects when you apply ibuprofen to your skin than with tablets, capsules and syrup because less gets into your body. However, you may still get the same side effects, especially if you use a lot on a large area of skin.
Applying ibuprofen to your skin can also cause your skin to become more sensitive than normal to sunlight. These are not all the side effects of ibuprofen gel, mousse and spray. For a full list see the leaflet inside your medicines packet.
9. How to cope with side effects
What to do about:
- headaches – make sure you rest and drink plenty of fluids. Don’t drink too much alcohol. Talk to your doctor if they last longer than a week or are severe.
- feeling dizzy – if ibuprofen makes you feel dizzy, stop what you’re doing and sit or lie down until you feel better. Avoid coffee, cigarettes and alcohol. If the dizziness doesn’t get better within a couple of days, speak to your pharmacist or doctor.
- feeling sick (nausea) – stick to simple meals. Do not eat rich or spicy food.
- being sick (vomiting) – have small, frequent sips of water. Speak to a pharmacist if you have signs of dehydration, such as peeing less than usual or having dark, strong-smelling pee. Don’t take any other medicines to treat vomiting without speaking to a pharmacist or doctor.
- wind – try not to eat foods that cause wind (like lentils, beans and onions). Eat smaller meals, eat and drink slowly, and exercise regularly. There are pharmacy medicines that can also help, such as charcoal tablets or simethicone.
- indigestion – if you get repeated indigestion stop taking ibuprofen and see your doctor as soon as possible. If you need something to ease the discomfort, try taking an antacid, but do not put off going to the doctor.
10. Pregnancy and breastfeeding
Can I take ibuprofen when I’m pregnant?
- Ibuprofen isn’t normally recommended in pregnancy – especially if you’re 30 or more weeks – unless it’s prescribed by a doctor. This is because there might be a link between taking ibuprofen in pregnancy and some birth defects, in particular damage to the baby’s heart and blood vessels.
- There may also be a link between taking ibuprofen in early pregnancy and miscarriage.
- Talk to your doctor about the benefits and possible harms of taking ibuprofen. It will depend on how many weeks pregnant you are and the reason you need to take the medicine. There may be other treatments that are safer for you.
- Paracetamol is the best painkiller to take during pregnancy.
- For more information about how ibuprofen can affect you and your baby during pregnancy, visit the Best Use of Medicines in Pregnancy (BUMPS) website.
Ibuprofen and breastfeeding
Ibuprofen is safe to take by mouth or use on your skin if you are breastfeeding.
Tell your pharmacist or doctor if you’re trying to get pregnant, are already pregnant or if you’re breastfeeding.
11. Cautions with other medicines
Ibuprofen doesn’t mix well with some medicines. Ibuprofen applied to the skin is less likely to interfere with other medicines than if it’s taken by mouth.
For safety, tell your doctor if you’re taking these medicines before you start taking ibuprofen by mouth or using it on your skin:
- blood-thinning medicines such as warfarin
- anti-inflammatory painkillers such as aspirin, diclofenac, mefenamic acid and naproxen
- medicines for high blood pressure
- steroid medicines such as betamethasone, dexamethasone, hydrocortisone or prednisolone
- antibiotics such as ciprofloxacin, levofloxacin, moxifloxacin, nalidixic acid, norfloxacin or ofloxacin
- antidepressants such as citalopram, fluoxetine, fluvoxamine, venlafaxine, paroxetine or sertraline
- diabetes medicines such as gliclazide, glimepiride, glipizide and tolbutamide
Tell your doctor or pharmacist if you’re taking any other medicines, including herbal remedies, vitamins or supplements.
12. Common questions
Nola funtzionatzen du ibuprofenoak?
Ibuprofen is a type of medicine called a non-steroidal anti-inflammatory drug (NSAID). It works by reducing hormones that cause pain and swelling in the body.
When you apply ibuprofen to your skin, it works in the same way as when you take it by mouth, but it only works in the area you’ve applied it to.
Noiz sentituko naiz hobeto?
You should start to feel better 20 to 30 minutes after taking ibuprofen by mouth. For some types of long-term pain, you’ll need to take ibuprofen regularly for up to 3 weeks for it to work properly.
If you’re applying ibuprofen to your skin, it should start to work within 1 to 2 days.
Ibuprofenoa parazetamola edo aspirina baino hobea da?
Ibuprofen, paracetamol and aspirin are all effective painkillers. Ibuprofen is good for period pain and migraines. It can also be used for back pain, strains and sprains, as well as pain from arthritis.
Paracetamol is typically used for mild or moderate pain. It may be better than ibuprofen for headaches, toothache, sprains, stomach ache, and nerve pain like sciatica. Aspirin works in a similar way to ibuprofen. Like ibuprofen, it’s good for period pain and migraines. (If you have heavy periods, it can make them heavier.)
Erabili al dezaket ibuprofenoaren gela ibuprofeno pilulekin batera?
It won’t do you any harm to use ibuprofen gel at the same time as taking ibuprofen tablets. But if you’re already taking ibuprofen tablets regularly, you won’t get any extra benefit from also using the gel. The gel tends to be best for when you have a pain under the skin and in a very small area of your body.
Noiz arte hartuko ditut ibuprofeno pilulak?
If you’re taking ibuprofen for a short-lived pain like toothache or period pain, you may only need to take it for a day or two. You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.
If you need to take ibuprofen for more than 6 months, your doctor may prescribe a medicine to protect your stomach from any side effects.
Ibuprofenoak eragingo al du nire ugalkortasunean?
Taking ibuprofen occasionally for pain relief – for example when you have a headache – is unlikely to affect your fertility. However, it’s best not to take ibuprofen tablets, capsules or syrup if you’re trying for a baby. In this case paracetamol is a better option.
This is because taking ibuprofen (tablets, capsules or syrup) in large doses, or for a long time, can affect ovulation. This can make it more difficult for you to get pregnant – but is usually reversible when you stop taking ibuprofen. There’s no firm evidence to suggest that taking ibuprofen will reduce fertility in men.
Ibuprofenoak eragingo al du nire antisorgailuak?
Ibuprofen – by mouth or on your skin – doesn’t affect any contraceptives, including the contraceptive pill and emergency contraception.
Har al dezaket ibuprofenoa denbora luzez?
If you still need ibuprofen after taking it for 10 days check with your doctor before continuing.
It’s safe to take ibuprofen regularly for many years if your doctor prescribes it, and as long as you do not take more than the recommended dosage.
If you need to take ibuprofen by mouth for a long time and you’re at risk of getting a stomach ulcer, your doctor may prescribe a medicine to help protect your stomach.
Ibuprofenoak urdaileko ultzerak eragiten ditu?
Ibuprofen can cause ulcers in your stomach or gut, especially if you take it by mouth for a long time or in big doses. If you need to take ibuprofen and you’re at risk of getting a stomach ulcer, your doctor may prescribe a medicine to help protect your stomach.
What if ibuprofen doesn’t work?
If ibuprofen doesn’t work, there are other everyday painkillers you can try, such as:
-co-codamol (paracetamol combined with low-dose codeine)
If pharmacy painkillers don’t work, your doctor may be able to prescribe a stronger painkiller or recommend another treatment, such as exercise or physiotherapy. Ibuprofen doesn’t work for certain types of pain – for example, nerve pain like sciatica. Your doctor will have to prescribe a different medicine if your pain is related to your nerves.
Alkohola edan al dezaket horrekin?
It’s usually safe to drink alcohol while taking ibuprofen. But if you’re taking ibuprofen by mouth, drinking too much alcohol may irritate your stomach.
Try to keep to the recommended guidelines of no more than 14 units of alcohol a week. A standard glass of wine (175ml) is 2 units. A pint of lager or beer is usually 2 to 3 units of alcohol.
Ba al dago saihestu behar dudan janaririk edo edaririk?
You can eat and drink normally while taking any type of ibuprofen. It’s best to take ibuprofen tablets, capsules or syrup with, or just after, a meal so it doesn’t upset your stomach. Do not take it on an empty stomach.